Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Omaha, NE

May 11, 2002Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 11, 2002, 2:55 AM CDT for Jefferson County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2002, 2:55 AM CDT (07:55 UTC)
Expired
May 11, 2002, 3:30 AM CDT
In force
35 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:05 AM CDTHail 1Reynolds, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 110755
SVROMA
NEC095-110830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
255 AM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF
  REYNOLDS...OR ABOUT 35 MILES SOUTHWEST OF BEATRICE...MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRBURY...ENDICOTT AROUND 305 AM CDT
  JANSEN AROUND 310 AM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4001 9746 3988 9730 4012 9693 4028 9714

POLLACK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:25 PM CDT, 12 hours 30 minutes earlier.

Area forecast discussion, May 10, 2:25 PM CDT, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT FRI MAY 10 2002

FORECAST CHALLENGES FOCUS AROUND THUNDERSTORMS AND TEMPERATURES IN
NEAR TERM.

SFC HIGH PRESSURE HAS SHIFTED TO THE EAST WHILE CYCLOGENESIS IS
OCCURING ON LEE SIDE OF ROCKIES OVR CO.  THIS PUTS REGION UNDER
RETURN FLOW TODAY AND TONIGHT. GRADIENT INCREASES THROUGH THE LATE
AFTERNOON HOURS AND WINDS WL BE ON THE BREEZY TO WINDY CATEGORY
THROUGH THE NIGHT. 12Z UPPER AIR ANALYSIS SHOWS 500 MB TROF OVR
WESTERN COAST STATES.  AT 850 MB...DEWPOINTS WERE INTO THE MID TEENS
OVER ERN TEXAS AND ADVECTING INTO SRN OK.

WARM AND MOIST ADVECTION WL CONTINUE THROUGHOUT THE NIGHT.  WARM
ADVECTION PRECIP WL PERSIST THRU MUCH OF THE OVERNIGHT HOURS AND
SPREAD INTO ALL OF CWA THRU EARLY SAT AFTERNOON. 850 MB JET
INCREASES TO AROUND 60-70KTS BY MORNING.  THUNDERSTORMS MAY GET
GOING OVERNIGHT ON THE NOSE OF THIS JET OVER EXTREME SRN ZONES WITH
850MB DEWPOINTS INCREASING TO 10-12C.  HOWEVER...APPEARS BEST
DYNAMICS MAY LIE FUTHER TO THE SOUTH AND WEST.

UPPER TROF IS EXPECTED TO MOVE INTO THE FOUR CORNERS REGION BY EARLY
TOMORROW AFTERNOON...KICKING A SERIES OF SHORTWAVES INTO THE CENTRAL
PLAINS. WARM FRONT SETS UP ACROSS KS TONIGHT AND MODELS VARY ON HOW
FAR NORTH THEY BRING IT ON SAT.  THIS HAS A MAJOR IMPACT ON THE
FORECAST AS FAR AS COVERAGE OF THUNDERSTORMS AND TEMPERATURES
SATURDAY AFTERNOON.  ETA HAS PROGRESSIVELY BEEN GOING FUTHER NORTH
WITH MODEL RUNS COMPARED TO THE AVN.  ETA BRINGS THE FRONT JUST N OF
OMA.  WL GO WITH A BLEND OF THE TWO.  WITH AN UNSTABLE ATMOSPHERE IN
PLACE SOUTH OF THIS FEATURE AND GOOD JET DYNAMICS OVERHEAD...WILL
CONTINUE LIKELY POPS AS FRONT GETS PUSHED SWD BY COLDER AIRMASS TO
THE NORTH.  THUNDERSTORMS LIKELY TO BREAK OUT IN THE MID TO LATE
AFTERNOON ALONG THIS FRONT AND PERSIST THROUGH THE EVENING HOURS
ACROSS SERN NEB AND SWRN IA WHERE CAPE VALUES OF UP TO 3100J/KG ARE
PROGGED WITH SFC DEWPOINTS IN THE UPPER 60S.  SEE SWODY2 FOR
DETAILS.

CDFNT PUSHES THRU RAPIDLY ON SAT NIGHT.  MAY HAVE SOME LINGERING
PRECIP OVR EXTREME SERN ZONES ON SUN MORNING SO HAVE CONTINUED SOME
MENTION THERE.  HIGH PRESSURE FILLS IN BEHIND THIS AND LOOKS LIKE A
RELATIVELY DRY PATTERN THRU THE FIRST HALF OF THE WORK WEEK.  MODELS
DISAGREE ON TIMING LATE IN THE EXTENDED.  WL BRING NEXT METION OF
PRECIP ON THU INTO FRI WITH AN AREA OF LO PRES DEVELOPING OVR CO AND
SWRLY UPPER LEVEL FLOW KICKING OUT MORE SHORTWAVES.

GRIFFIS
...

305 AM CDT FRI MAY 10 2002

RIDGE OF HIGH PRESSURE EXTENDS ACROSS THE FORECAST AREA THIS MORNING
WITH BAND OF MID LEVEL CLOUDS DEVELOPING IN WARM ADVECTION ZONE.

MODELS CONTINUE WITH BASIC TREND OF PAST RUNS IN DEVELOPING RETURN
FLOW OVER AREA TODAY AS HIGH SHIFTS EAST AND LOW PRESSURE ORGANIZES
OVER COLORADO.  PRECIP LIKELY TO OVERSPREAD AREA TONIGHT IN STRONG
LOW LEVEL WARM ADVECTION PATTERN HELPED ALONG BY 40-60KT H85 JET
WITH ETA SHOWING STRONGEST FLOW.  MAIN CHALLENGE COMES ON SATURDAY
WITH TEMPERATURES AS AVN AND ETA PLACE WARM FRONT IN VICINITY OF
SERN BORDER WITH ETA GIVING IT A MORE NORTHWARD POSITION.  WILL
BASICALLY GO WITH AN INTERMEDIATE POSTION OF THE FRONT BETWEEN THE
TWO MODELS ON SATURDAY.  AS A RESULT HAVE BOOSTED HIGHS ON SATURDAY
A BIT OVER SRN PARTS OF THE FA.  CONTINUED WITH MENTION OF PRECIP
SATURDAY AND SATURDAY NIGHT MOST AREAS AND INTO SUNDAY MORNING FOR
SERN PARTS OF CWA AS FRONT PUSHES SOUTH INTO THE SOUTHERN PLAINS.

LITTLE CHANGE IN THE EXTENDED PART OF THE FORECAST WITH MON-WED
STILL LOOKING DRY. REMOVED PRECIP FROM THU PERIOD AS ECMWF SLOWER
IN MOVEMENT OF WESTERN TROF.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.

GRIFFIS

In the hours before

Local storm report, May 10, 11:34 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1134 PM CDT FRI MAY 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1051 PM    14 N BEATRICE             NE   .88 INCH HAIL
05/10/02   GAGE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:24 PM CDTSevere Thunderstorm WarningOAXGage36 min
May 11, 3:35 PM CDTSevere Thunderstorm WarningOAXJefferson55 min
May 11, 4:01 PM CDTTornado WarningOAXJefferson29 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningOAXGage62 min
May 11, 4:31 PM CDTSevere Thunderstorm WarningOAXLancaster29 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningOAXPawnee24 min
May 11, 6:26 PM CDTSevere Thunderstorm WarningOAXRichardson64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.